Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Louisville, KY

June 5, 2002Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2002, 4:10 PM CDT for Ohio County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 4:10 PM CDT (21:10 UTC)
Expired
Jun 5, 2002, 4:45 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Ohio County, KY

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:25 PM CDTThunderstorm Wind 50 EPrentiss, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 052110
SVRSDF
KYC183-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCKPORT...OR ABOUT 37 MILES NORTHWEST OF
  BOWLING GREEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCHENRY...CENTERTOWN AROUND 415 PM CDT
  PRENTISS AROUND 420 PM CDT
  BEAVER DAM...HARTFORD...CROMWELL...HEFLIN AROUND 425 PM CDT
  BEDA AROUND 430 PM CDT
  BAIZETOWN AROUND 435 PM CDT
  ROSINE AROUND 440 PM CDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3739 8710 3723 8691 3735 8672 3759 8665
          3773 8684 3764 8687 3756 8704

KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:10 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 5, 2:10 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUN 5 2002

WATER VAPOR IMAGERY ON SAT PICTURES SHOWING FIRST  WAVE FM CNTRL MO
TO CNTRL ARKANSAS...LFTG NEWD IN MEAN SWLY FLOW. COMBINATION OF S/W
AND APRCHG CDFNT HAS HELPED INSTIGATE NUMEROUS SHWRS & TSTMS.  GOOD
POTENTIAL FOR TRAINING/HVY RAIN THIS EVNG WRN FA WHERE PRECIP WATER
VALUES ABOVE 1.50 INCHES. MEANWHILE...WET MICRO-BURSTS A GOOD BET...
AS AFTN AND EVNG WHERES ON...WHERE HIGH REFLECTIVTY HELD ALOFT.
MEANWHILE...CDFNT TO SLOWLY CROSS OUR FORECAST AREA (FA) LATER TNGT.
DVLPG/INCRSG RIGHT JET ENTRANCE RGN SHUD ENHANCE PCPN TNGT AS WELL
ALNG WITH SFC FRONTAL CONVG.  WE WILL MENTION HVY RAIN ALL ZONES
TNGT...WHILE GOING WITH A FLOOD WATCH WRN FORECAST AREA TNGT...
WHERE RAINFALL POTENTIAL TO BE MAXIMIZED.

RAINFALL TO HOLD SWAY THRU THU MRNG SOUTH AND EASTERN FA...POST
FRONTAL...UNTIL UPR TROF SHIFTS THRU LATER IN THE DAY. WILL TRY FOR
SOME CLRG NW SECTIONS BUT LOTS OF CLDS SOUTH AND EAST.

HIGH PRES TO BUILD INTO OHIO VLY THU NITE/FRI INTO SATURDAY WITH
QUIET WX ON TAP THEN.

THERMAL PTN ALL SUGGESTING COOLER TEMPS ON THU...WHICH GUIDE HANDLES
WELL. SLOW WARMUP THEN FRI/SATURDAY WHEN SLY FLOW REDEVELOPS.

.SDF...FLOOD WATCH TONIGHT SOUTHERN INDIANA AND NORTH CENTRAL
       KENTUCKY.

STUREY

In the hours before

Local storm report, Jun 5, 2:22 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
322 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    VALEENE                   IN   .75 INCH HAIL
06/05/02   ORANGE                         ALSO ESTIMATED 50 MPH WIND
                                          GUST. REPORTED BY DISPATCH.

PKW
Local storm report, Jun 5, 3:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
430 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    NEW WASHINGTON            IN   WIND DAMAGE
06/05/02   CLARK                          SEVERAL TREES DOWN ALONG
                                          HWY 62 NEAR NEW WASHINGTON.
                                          REPORTED BY SPOTTER.

PKW
Special weather statement, Jun 5, 3:40 PM CDT, 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT WED JUN 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING.

A SLOW MOVING COLD FRONT LOCATED NEAR THE OHIO RIVER WILL CONTINUE
TO MOVE INTO CENTRAL KENTUCKY THROUGH THE EVENING. WARM, VERY
MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE AHEAD OF THE
FRONTAL BOUNDARY...THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO BEGIN
DEVELOPING ACROSS EAST CENTRAL AND SOUTH CENTRAL KENTUCKY THROUGH
THE LATE AFTERNOON HOURS AND EARLY EVENING HOURS.  THE STORMS HAVE
THE POTENTIAL FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT
LIGHTNING. THE STRONGEST STORMS MAY ALSO CONTAIN LARGE HAIL. A
SEVERE WEATHER WATCH MAY BE ISSUED WITHIN THE NEXT ONE TO THREE
HOURS IF CURRENT STORM TRENDS CONTINUE.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE.
THE STORMS WILL MOVE SLOWLY NORTHEAST AT 15 TO 25 MPH...WITH STORMS
REGENERATING AND MOVING ACROSS AREAS THAT HAVE PREVIOUSLY RECEIVED
COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER
HOUR IN MANY OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY
OCCUR AS WELL.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT
TIME.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS
OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

VLD
Local storm report, Jun 5, 3:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
457 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    7 NW BEFORD               KY   60 MPH TSTM WIND GUST
06/05/02   TRIMBLE                        REPORTED BY SPOTTER.

PKW
Local storm report, Jun 5, 4:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
506 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    2 N FLOYD KNOBS           IN   WIND DAMAGE
06/05/02   FLOYD                          NUMEROUS TREES DOWN ACROSS
                                          THE COUNTY. ALSO GOLF BALL
                                          HAIL REPORTED BY OFF DUTY
                                          POLICE OFFICER. REPORTED BY
                                          COUNTY DISPATCH.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:18 PM CDTFlash Flood WarningLMKCasey3 hr
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningLMKTrimble26 min
Jun 5, 4:05 PM CDTSevere Thunderstorm WarningLMKBreckinridge25 min
Jun 5, 4:21 PM CDTSevere Thunderstorm WarningLMKMeade29 min
Jun 5, 4:24 PM CDTSevere Thunderstorm WarningLMKButler21 min
Jun 5, 5:11 PM CDTSevere Thunderstorm WarningLMKGrayson14 min
Jun 5, 5:16 PM CDTSevere Thunderstorm WarningLMKHardin19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.